Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 11:22 PM CDT for 8 counties in Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 11:22 PM CDT (04:22 UTC)
- Expired
- Mar 29, 2020, 12:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 11:25 PM CDT | TSTM WND DMG | 1 Nw Thaxton, MS | ROOF DAMAGE TO A BARN AND A FEW TREES DOWN NEAR HOBBY COOP ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:34 PM CDT | Tornado Watch | SPC | 7 hr |
| Mar 28, 9:58 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WUUS54 KMEG 290422
SVRMEG
MSC003-057-071-081-115-117-139-145-290500-
/O.NEW.KMEG.SV.W.0095.200329T0422Z-200329T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1122 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
Northwestern Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southern Tippah County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
South central Alcorn County in northeastern Mississippi...
* Until midnight CDT.
* At 1121 PM CDT, a severe thunderstorm was located over Pinedale, or
13 miles southwest of New Albany, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Trace
State Park, Saltillo, Guntown, Mantachie, Blue Mountain, Ecru,
Jumpertown, Cambridge, New Harmony, Pratts Friendship, Hinkle,
Wheeler, Etta and Sandy Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northeastern
and northwestern Mississippi. A Tornado Watch also remains in effect
until 400 AM CDT for northeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3428 8827 3416 8928 3416 8936 3448 8948
3453 8933 3450 8925 3458 8924 3460 8919
3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0421Z 253DEG 56KT 3439 8922
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
968
WWUS54 KMEG 290433
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1133 PM CDT Sat Mar 28 2020
MSC071-290442-
/O.CAN.KMEG.SV.W.0095.000000T0000Z-200329T0500Z/
Lafayette MS-
1133 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAFAYETTE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Mississippi. A Tornado Watch also remains in effect until 400 AM CDT
for northeastern Mississippi.
LAT...LON 3428 8827 3418 8921 3428 8924 3449 8924
3460 8919 3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0432Z 253DEG 56KT 3444 8901
$$
MSC003-057-081-115-117-139-145-290500-
/O.CON.KMEG.SV.W.0095.000000T0000Z-200329T0500Z/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tippah MS-Prentiss MS-
Alcorn MS-
1133 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN PONTOTOC...UNION...NORTHWESTERN ITAWAMBA...LEE...
SOUTHERN TIPPAH...PRENTISS AND SOUTH CENTRAL ALCORN COUNTIES...
At 1132 PM CDT, a severe thunderstorm was located near New Albany,
moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Trace
State Park, Saltillo, Guntown, Mantachie, Blue Mountain, Ecru,
Jumpertown, Fairview, Keownville, New Harmony, Pratts Friendship,
Hinkle, Wheeler and Etta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Mississippi. A Tornado Watch also remains in effect until 400 AM CDT
for northeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3428 8827 3418 8921 3428 8924 3449 8924
3460 8919 3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0432Z 253DEG 56KT 3444 8901
HAIL...<.75IN
WIND...60MPH
$$449
WWUS54 KMEG 290451
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1151 PM CDT Sat Mar 28 2020
MSC003-057-081-115-117-139-145-290501-
/O.EXP.KMEG.SV.W.0095.000000T0000Z-200329T0500Z/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tippah MS-Prentiss MS-
Alcorn MS-
1151 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PONTOTOC...UNION...
NORTHWESTERN ITAWAMBA...LEE...SOUTHERN TIPPAH...PRENTISS AND SOUTH
CENTRAL ALCORN COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Mississippi. A Tornado Watch also remains in effect until 400 AM CDT
for northeastern Mississippi.
LAT...LON 3428 8827 3418 8921 3428 8924 3449 8924
3460 8919 3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0451Z 253DEG 56KT 3452 8868
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 28, 6:52 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 652 PM CDT Sat Mar 28 2020 .UPDATE... Updated for Aviation Forecast Discussion below. && .PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/ DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... 00Z TAFs Storms have been slower to translate east than earlier depicted by the short range convection-allowing models. Other than TSRA timing this evening, TAFs remain largely unchanged from the 18Z package. VFR will prevail areawide on Sunday. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 10:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 1 N PARIS 36.31N 88.31W
03/28/2020 HENRY TN EMERGENCY MNGR
TREES DOWN NORTH OF PARIS AROUND PURYEAR.
&&Special weather statement, Mar 28, 10:32 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1032 PM CDT Sat Mar 28 2020
MSZ011-012-020-021-290345-
Tallahatchie MS-Panola MS-Yalobusha MS-Quitman MS-
1032 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...
Northeastern Tallahatchie County in northwestern Mississippi...
Southern Panola County in northwestern Mississippi...
Northwestern Yalobusha County in northwestern Mississippi...
Southeastern Quitman County in northwestern Mississippi...
At 1031 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 40 mph was located 7 miles east of Vance, or 7
miles northwest of Charleston, moving northeast at 75 mph.
People in northeastern Tallahatchie...southern Panola...northwestern
Yalobusha and southeastern Quitman Counties should monitor this storm
closely.
LAT...LON 3406 9032 3444 8987 3430 8972 3420 8972
3393 9017
TIME...MOT...LOC 0331Z 229DEG 64KT 3405 9018Local storm report, Mar 28, 10:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG LEXINGTON 35.65N 88.39W
03/28/2020 HENDERSON TN EMERGENCY MNGR
TREES AND POWER LINES DOWN ACROSS THE COUNTY.
&&Local storm report, Mar 28, 10:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG E PARAGOULD 36.06N 90.51W
03/28/2020 GREENE AR EMERGENCY MNGR
TRAILER HOME DAMAGED AND ROOF DAMAGE TO ANOTHER HOME
AND A BARN BLOWN OVER IN BRIGHTON COMMUNITY. ALSO DAMAGE
TO HOMES IN THE MOUNDS COMMUNITY.
&&Special weather statement, Mar 28, 11:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT Sat Mar 28 2020
MSZ002-003-013>015-290445-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
1109 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...
Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...
South central Benton County in northeastern Mississippi...
At 1109 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Oxford, moving
northeast at 60 mph.
Very heavy rain is also possible with this thunderstorm.
People in Lafayette...northwestern Pontotoc...southeastern
Marshall...western Union and south central Benton Counties should
monitor this storm closely.
LAT...LON 3419 8951 3419 8960 3435 8966 3476 8915
3422 8897 3416 8943 3416 8951
TIME...MOT...LOC 0409Z 232DEG 51KT 3435 8948Special weather statement, Mar 28, 11:12 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Memphis TN 1112 PM CDT Sat Mar 28 2020 MSZ004-005-009-014-016-290430- Tippah MS-Union MS-Lee MS-Alcorn MS-Prentiss MS- 1112 PM CDT Sat Mar 28 2020 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT FOR... Southeastern Tippah County in northeastern Mississippi... Eastern Union County in northeastern Mississippi... Northwestern Lee County in northeastern Mississippi... Southwestern Alcorn County in northeastern Mississippi... Northwestern Prentiss County in northeastern Mississippi... At 1112 PM CDT...a strong thunderstorm producing pea to dime size hail and winds to 40 mph was located near Blair, or 8 miles west of Baldwyn, moving northeast at 75 mph. Very heavy rain is also possible with this thunderstorm. People in southeastern Tippah...eastern Union...northwestern Lee... southwestern Alcorn and northwestern Prentiss Counties should monitor this storm closely. LAT...LON 3434 8875 3444 8894 3488 8871 3473 8837 TIME...MOT...LOC 0412Z 211DEG 64KT 3452 8878
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Mar 28, 7:05 PM CDT | Tornado Warning | MEG | DeSoto, Tunica | 25 min |
| Mar 28, 7:26 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 49 min |
| Mar 28, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 38 min |
| Mar 28, 8:11 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Tate | 49 min |
| Mar 28, 8:16 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman | 44 min |
| Mar 28, 8:53 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 52 min |
| Mar 28, 9:09 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 51 min |
| Mar 28, 9:20 PM CDT | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 14 min |
| Mar 28, 9:38 PM CDT | Special Weather Statement | MEG | Tallahatchie | 22 min |
| Mar 28, 9:47 PM CDT | Special Weather Statement | MEG | Alcorn, Tippah | 28 min |
| Mar 28, 9:57 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tallahatchie | 32 min |
| Mar 28, 10:01 PM CDT | Special Weather Statement | MEG | Marshall | 44 min |
| Mar 28, 10:15 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 45 min |
| Mar 28, 10:32 PM CDT | Special Weather Statement | MEG | Tallahatchie | 13 min |
| Mar 28, 10:40 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 16 min |
| Mar 28, 11:09 PM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc | 36 min |
| Mar 28, 11:12 PM CDT | Special Weather Statement | MEG | Prentiss | 18 min |
| Mar 28, 11:37 PM CDT | Special Weather Statement | MEG | Chickasaw, Monroe | 38 min |
| Mar 29, 12:03 AM CDT | Special Weather Statement | MEG | Itawamba, Lee, Prentiss, Tishomingo | 27 min |
| Mar 29, 1:05 AM CDT | Special Weather Statement | MEG | Itawamba, Lee | 40 min |
| Mar 29, 1:11 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| Mar 29, 1:42 AM CDT | Special Weather Statement | MEG | Itawamba, Monroe | 48 min |
| Mar 29, 1:50 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.